1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2022 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

New to metformin

Discussion in 'Metformin/Biguanides' started by Littlepenguin, Dec 5, 2021.

  1. Littlepenguin

    Littlepenguin · Member

    Messages:
    12
    Likes Received:
    3
    Trophy Points:
    3
    Hi,

    so I started on metformin a week or two ago and have already noticed my blood sugar coming down!! It was reading between the 20s and HI when I started but last night I had an 18 (after a crumble and Indian takeaway) then this morning down to 14!!!! I was wondering if anyone knows how long it took everyone else to come down to normal levels after starting?
    Thanks
     
  2. McHelen

    McHelen Type 2 · Well-Known Member

    Messages:
    91
    Likes Received:
    136
    Trophy Points:
    73
    Hi and welcome to the Metformin club!!!
    I started Metformin 6 weeks ago and my levels have come down from 20+ to 7/8’s. I am only testing first thing in the morning to provide consistency. Diet and exercise also play an important role in lowering levels. I have just spent a couple of nights in hospital following a car accident and my levels have gone back up to 16+ but I am confident that with low carb, daily exercise and metformin I will get back to 7/8 this week with my goal of 6 for the following week.
     
    • Like Like x 1
  3. MrsA2

    MrsA2 Type 2 · Well-Known Member

    Messages:
    3,312
    Likes Received:
    4,475
    Trophy Points:
    198
    They'd come down even quicker without these foods!
    Adopting a low carb way of eating has more effect ob bg than metformin does
     
    • Agree Agree x 3
  4. KateS14

    KateS14 Type 2 · Well-Known Member

    Messages:
    45
    Likes Received:
    29
    Trophy Points:
    58
    I've been on Metformin for a couple of months now. A bit of a rocky ride with it. 2 tablets a day to start off with fine, upping the dose to 3 tablets gave some side effects but they were wearing off. Going up to 4 tablets a day was like biological warfare so I quickly went back to 2 a day with the agreement of the DSN.

    For me personally, I do question how much the MF alone is doing for my blood sugars though. At the same time I have adopted a low carb diet, exercise more when I can and have lost a significant amount of weight, and from what I can judge these are having a FAR more significant impact.

    However, this is just me and I know everyone will be different!
     
    • Like Like x 1
  5. Littlepenguin

    Littlepenguin · Member

    Messages:
    12
    Likes Received:
    3
    Trophy Points:
    3
    I’ve been eating low carb normally but treated myself, my doctor has said I need to treat myself occasionally to make sure I don’t loose weight from the low carb.

    If you have any tips for lower carb treats that can help keep weight on that would be really appreciated!
     
  6. Littlepenguin

    Littlepenguin · Member

    Messages:
    12
    Likes Received:
    3
    Trophy Points:
    3
    thank you that’s really interesting to know it seems like the diet and excerise is having more of an impact. Might have to start excerising more. Well done btw.
     
    • Like Like x 1
  7. Littlepenguin

    Littlepenguin · Member

    Messages:
    12
    Likes Received:
    3
    Trophy Points:
    3
    Wow that’s just amazing! I really needed to hear a positive story like this I’ve been so worried about needing insulin because of how high my levels started off. Sorry to hear about your car accident wishing you a speedy recovery and hopefully your levels will go back to normal too.
     
    • Hug Hug x 1
  8. McHelen

    McHelen Type 2 · Well-Known Member

    Messages:
    91
    Likes Received:
    136
    Trophy Points:
    73
    So this morning’s fasting levels was 9.0 but not surprising with all my bruising etc. I am definitely on the mend and I do wonder how much my T2 contributed to my accident (fatigue, loss of concentration etc) as my food intake was not good on that day due to restricted access to low carb on the move. My lesson is to take more supplies with me when I am away from home.
     
    • Agree Agree x 1
    • Hug Hug x 1
  9. MrsA2

    MrsA2 Type 2 · Well-Known Member

    Messages:
    3,312
    Likes Received:
    4,475
    Trophy Points:
    198
    @Littlepenguin I've just read your other threads. Please don't change anything much food wise until you have had a formal diagnosis. There's a strong possibility you are Type 1 and most of the low carb advice given here is for Type 2s which is a very different thing altogether.
    Also sickle cell means you need different tests, but its not my area and I don't know what they are.
    Read the replies to your other thread and note the advice should anything change suddenly. T1 can develop very quickly and can be dangerous

    Do come back and let us know what the hospital says
     
    • Like Like x 1
  10. Littlepenguin

    Littlepenguin · Member

    Messages:
    12
    Likes Received:
    3
    Trophy Points:
    3
    Thank you, the nurse said it’s type 2 and to treat it as type 2 for now as type 1 is normally a much faster progression than mine but the hospital team will obviously look further into it because I’m quite young and quite a healthy size. I’m hoping the diagnosis stays as type 2 and I don’t progress to type 1 anytime soon.
     
  11. ShelleyMcD

    ShelleyMcD · Member

    Messages:
    18
    Likes Received:
    18
    Trophy Points:
    43
    Ive been on metformin 4 weeks lots of side effects like nausea and diarrhoea my appetite is non existent my Bg is 4.7 today it used to be between 8 and 12 should I be worried?
     
    • Hug Hug x 2
  12. catinahat

    catinahat Type 2 · Well-Known Member

    Messages:
    2,609
    Likes Received:
    15,041
    Trophy Points:
    198
    The nausea, diarrhoea and loss of appetite would concern me. The Bg however is fantastic but I suspect that has more to do with your loss of appetite than the metformin. It can take a while for your body to get comfortable with metformin but personally I think that at 4 weeks you have suffered enough. Maybe go back to your Dr, there could be an alternative med to try
     
    • Agree Agree x 2
  13. ShelleyMcD

    ShelleyMcD · Member

    Messages:
    18
    Likes Received:
    18
    Trophy Points:
    43
    Thanks for the advice i think i will speak to my GP in the new year its getting me down now im continuously nausea and hardly eating anything im having diarrhoea every evening.
     
  14. TeddyTottie

    TeddyTottie Type 2 · Well-Known Member

    Messages:
    394
    Likes Received:
    282
    Trophy Points:
    123
    Yeah, I too suffered with continuous nausea, occasional ‘digestive distress’, and no appetite for 3 months, just thought it was part of getting to grips with low carb. Then I had another HbA1c, saw my BG was down to 35 so I cut my metformin from 2000mg to 1000mg and felt normal again, I hadn’t realised how much it had been affecting me til it stopped. Don’t tolerate feeling like **** any more! We have enough to get out heads around without that too! I no longer need to take any meds, thankfully.
     
    • Like Like x 2
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook